Tennessee, 2022

Hail and Damaging Winds in Tennessee, July 5, 2022

July 5, 2022 · NWS MRX · 9 events in 6 counties and zones

A complex of thunderstorms moved southeast from Kentucky and moved across southwest Virginia and East Tennessee. The storms produced hail and wind damage across portions of the area during the late afternoon and evening.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
9

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS MRX wrote it up.

A complex of thunderstorms moved southeast from Kentucky and moved across southwest Virginia and East Tennessee. The storms produced hail and wind damage across portions of the area during the late afternoon and evening.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Morristown, TN wrote its last area forecast discussion before the first event at Jul 5, 2:18 PM EST, 1 hour 49 minutes earlier.

Area forecast discussion, Jul 5, 2:18 PM EST, 1 hour 49 minutes before
AREA FORECAST DISCUSSION
National Weather Service Morristown TN
318 PM EDT Tue Jul 5 2022

.SHORT TERM (Tonight and Wednesday)...

Key Messages:

1. Showers and thunderstorms in SW VA and NE TN through this
afternoon/evening could produce strong wind gusts and heavy
rainfall.

2. Another round of showers and thunderstorms is expected tomorrow,
with the potential for strong wind gusts and heavy rainfall again.

Discussion:

Convection in eastern KY will push SE into our area over the next
several hours. The muggy air mass in the TN Valley with dewpoints in
the 70s will continue to fuel these storms and additional
development along outflow boundaries into the evening, mainly in SW
VA. Downbursts could produce winds that blow down some trees, and
heavy rainfall could produce localized flooding, but widepsread
severe/flooding issues appear unlikely.

Most activity should dissipate by midnight, but will leave a slight
chance PoP going through the night in the northern half where weak,
lingering boundaries could spark an isolated shower. Coverage of
showers/tstms will increase through the late morning and early
afternoon tomorrow as convection is expected to develop over eastern
KY again and track SE - much like today, although the midlevel
steering flow may allow for storms to move farther south, into the
northern TN Valley. MLCAPE values in the range of 2000-2500 J/kg
will support a potential for strong to marginally severe storms with
downburst winds. The deep CAPE profiles in forecast soundings and PW
values near 2 inches in a weakly sheared environment will support
heavy rainfall with flooding potential where storms repeatedly move
over the same areas. Again, these threats are mainly for areas
north of I-40, as the southern sections will be under the
influence of the strong mid/upper ridge that will continue to
suppress convective development.

Temps and dewpoints tomorrow should be pretty close to what we have
seen today, with the heat index peaking in the range of 100-105 in
the southern Valley. So a Heat Advisory is not expected to be needed
at this time.

DGS

.LONG TERM (Wednesday Night through Tuesday)...

Key Messages:

1. Risk of severe storms for Wednesday night through Friday with the
main concern being damaging winds.

2. Moderate to heavy rains can be expected with these convective
complexes. Localized flash flooding will be an increasing concern as
we progress through the second half of the week.

3. Heat advisory will likely be needed across much of the central
and southern Tennessee valley and Sequatchie valley for the middle
and second half of the week with heat indices of 105 to 110 possible.

Discussion:

By Wednesday night the ridging will still be in place over much of
the southern U.S. On the eastern periphery of this ridge will be
several shortwaves and jet streaks that move through the Ohio and/or
Tennessee Valley's for the second half of the week. The timing and
location of the associated storm complexes is still a bit uncertain
at this time, but if/when these complexes roll through they will be
capable of producing strong to severe thunderstorms. For Wednesday
afternoon a complex of storms will likely be ongoing across the
northern Ohio Valley and should be making it's way towards the
Carolinas as the day progresses. Ahead of this system in the
eastern Tennessee Valley forecast sounding show that there should
be enough ingredients to produce strong to severe thunderstorms
into Wednesday night. Deep MLCAPE near or above 2000 J/kg will be
available for storms to tap into during the peak heating in the
afternoon. Deep layer and low level shear looks very meager (15
knots or less), so while the storms should develop quickly they
also look like they'll collapse quickly, and the collapsing storms
could produce strong winds, especially with the near 1000 J/kg of
DCAPE forecasted. The main severe threat with these storms will
likely be strong straightline winds from collapsing storms...And
while hail is definitely possible, it looks more likely that it
would be lots of smaller hail as storms don't seem like they'll be
able to sustain for long periods. Other threat to be wary of is
the possibility of flash flooding under the strong storms.
Forecast soundings indicate PWAT's of around 1.75-2+ inches, which
is at or above the 90th percentile for this time of year, so if a
location gets a couple of rounds of storms it could lead to
flooding of poor drainage areas fairly quickly.

Temperature-wise we will see afternoon highs in the 90's in the
afternoons through the end of the work week. Will hold off until the
overnight shift to issue an advisory to account for the possibility
of lingering showers and cloud coverage from this afternoon/evenings
storms that could affect how quickly we warm up tomorrow.

Moving into Thursday and Friday the synoptic regime remains fairly
steady with continued shortwaves moving around the eastern periphery
of the ridge. Another round of strong to severe storms is possible
on Thursday, with the main threat once again being damaging straight
line winds and flash flooding. Flooding will gradually become more
and more of a concern if we get multiple days of heavy thunderstorms
over northeast TN and southwest VA.

Over the weekend a more troughy pattern will set up over the eastern
U.S. and along with it a frontal boundary may try and slowly move
through the area. Still very uncertain about the location of this
boundary as we'll have to see how much the ridge gets eroded over
the next few days, as this will likely dictate how far south the
boundary is able to progress. Generally drier and cooler conditions
are expected as we start next week on the north side of the boundary.

ABM/Williams

&&

.AVIATION...
18Z TAF DISCUSSION.

Showers are scattered around portions of the are this afternoon,
with TRI bring the most likely of the TAF sites to see TS and MVFR
conditions over the next few hours. Will have a TEMPO there. At
TYS and CHA, coverage is less so will have VCTS at those sites.
Much of this activity will end around 00Z. With TRI expected to
get some rain, MVFR cigs are expected to develop late tonight,
with another round of showers/TS possible at TRI late in this TAF
period.

DGS

&&

.PRELIMINARY POINT TEMPS/POPS...
Chattanooga Airport, TN             76  94  76  95  76 /  20  40  10  50  20
Knoxville McGhee Tyson Airport, TN  75  93  76  95  76 /  20  40  30  50  30
Oak Ridge, TN                       75  92  75  95  74 /  20  40  30  50  30
Tri Cities Airport, TN              72  88  72  89  71 /  40  50  40  70  50

&&

.MRX WATCHES/WARNINGS/ADVISORIES...
NC...NONE.
TN...NONE.
VA...NONE.
&&
Hazardous weather outlook, Jul 5, 2:46 PM EST, 1 hour 21 minutes before
Hazardous Weather Outlook
National Weather Service Morristown TN
346 PM EDT Tue Jul 5 2022

NCZ060-061-TNZ012>018-035>047-067>074-081>087-098>102-VAZ001-002-
005-006-008-062000-
Cherokee-Clay-Scott TN-Campbell-Claiborne-Hancock-Hawkins-
Sullivan-Johnson-Morgan-Anderson-Union-Grainger-Hamblen-
Northwest Cocke-Cocke Smoky Mountains-Northwest Greene-
Southeast Greene-Washington TN-Unicoi-Northwest Carter-
Southeast Carter-Roane-Loudon-Knox-Jefferson-Northwest Blount-
Blount Smoky Mountains-North Sevier-Sevier Smoky Mountains-
Sequatchie-Bledsoe-Rhea-Meigs-McMinn-Northwest Monroe-
Southeast Monroe-Marion-Hamilton-Bradley-West Polk-East Polk-Lee-
Wise-Scott VA-Russell-Washington VA-
346 PM EDT Tue Jul 5 2022 /246 PM CDT Tue Jul 5 2022/

This Hazardous Weather Outlook is for portions of southwest North
Carolina...east Tennessee and southwest Virginia.

.DAY ONE...This Afternoon and Tonight

Isolated to scattered showers and storms expected this afternoon
and into the evening. Some strong to severe storms will be
possible across northeast Tennessee and southwest Virginia. The
main threats will be damaging wind gusts and localized flooding.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday

...A risk of severe storms exists for Wednesday through Friday
with increasing coverage of Thunderstorms through the week...

Thunderstorm complexes will begin to move across the area for
Wednesday through Friday. Some of these storms will likely become
severe with the main concern being damaging winds. Timing of the
these storm complexes is uncertain but confidence is high that
some severe weather will occur.

Besides the damaging winds, these storms will also produce
torrential rains with localized flash flooding possible. Flooding
of small streams, ponding of low lying areas, and street flooding
are possible.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be needed for mid to late week.

In the hours before

Special weather statement, Jul 5, 2:40 PM EST, 1 hour 27 minutes before
Special Weather Statement
National Weather Service Morristown TN
340 PM EDT Tue Jul 5 2022

VAZ002-052015-
Wise VA-
340 PM EDT Tue Jul 5 2022

...A strong thunderstorm will impact portions of Wise County and the
City of Norton through 415 PM EDT...

At 339 PM EDT, Doppler radar was tracking a strong thunderstorm over
Eolia, or near Whitesburg, moving southeast at 35 mph.

HAZARD...Winds in excess of 40 mph.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects.

Locations impacted include...
Norton, Wise, Appalachia, Pound and Pardee.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

&&

LAT...LON 3713 8255 3703 8248 3700 8243 3688 8262
      3688 8263 3683 8269 3698 8285 3699 8283
      3701 8283 3701 8278 3703 8275 3704 8274
      3705 8272 3712 8272 3715 8264 3720 8255
TIME...MOT...LOC 1939Z 305DEG 30KT 3707 8279

MAX HAIL SIZE...0.00 IN
MAX WIND GUST...40 MPH

19
Special weather statement, Jul 5, 2:59 PM EST, 1 hour 8 minutes before
Special Weather Statement
National Weather Service Morristown TN
359 PM EDT Tue Jul 5 2022

TNZ017-018-VAZ008-052045-
Sullivan TN-Johnson TN-Washington VA-
359 PM EDT Tue Jul 5 2022

...A strong thunderstorm will impact portions of northeastern
Sullivan, Johnson and south central Washington Counties through 445
PM EDT...

At 359 PM EDT, Doppler radar was tracking a strong thunderstorm near
Abingdon, moving southeast at 20 mph.

HAZARD...Winds in excess of 40 mph and pea size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
Mountain City, Damascus, Trade, Neva, Laurel Bloomery, Harr and Shady
Valley.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 3653 8171 3647 8170 3646 8171 3642 8172
      3641 8174 3636 8172 3634 8171 3634 8175
      3636 8179 3634 8185 3631 8188 3647 8196
      3647 8195 3649 8197 3664 8204 3674 8186
      3657 8168
TIME...MOT...LOC 1959Z 324DEG 18KT 3664 8190

MAX HAIL SIZE...0.25 IN
MAX WIND GUST...40 MPH

Diegan
Special weather statement, Jul 5, 3:03 PM EST, 1 hour 4 minutes before
Special Weather Statement
National Weather Service Morristown TN
403 PM EDT Tue Jul 5 2022

VAZ002-005-006-052045-
Scott VA-Wise VA-Russell VA-
403 PM EDT Tue Jul 5 2022

...A strong thunderstorm will impact portions of west central
Russell, northeastern Scott and southeastern Wise Counties and the
City of Norton through 445 PM EDT...

At 403 PM EDT, Doppler radar was tracking a strong thunderstorm over
Wise, moving southeast at 25 mph.

HAZARD...Winds in excess of 40 mph and penny size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
Norton, Wise, Coeburn, St. Paul, Nickelsville, Dungannon and
Castlewood.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 3706 8249 3705 8249 3703 8248 3703 8247
      3698 8240 3698 8237 3696 8236 3700 8227
      3699 8226 3699 8225 3693 8214 3669 8244
      3695 8269 3710 8253
TIME...MOT...LOC 2003Z 306DEG 24KT 3698 8256

MAX HAIL SIZE...0.75 IN
MAX WIND GUST...40 MPH

Diegan
Special weather statement, Jul 5, 3:08 PM EST, 59 minutes before
Special Weather Statement
National Weather Service Morristown TN
408 PM EDT Tue Jul 5 2022

VAZ006-008-052100-
Washington VA-Russell VA-
408 PM EDT Tue Jul 5 2022

...Strong thunderstorms will impact portions of Russell and central
Washington Counties through 500 PM EDT...

At 407 PM EDT, Doppler radar was tracking strong thunderstorms along
a line extending from Bandy to near Cleveland Va. Movement was
southeast at 35 mph.

HAZARD...Winds in excess of 40 mph and pea size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
Abingdon, Lebanon, Cleveland Va, Glade Spring, Honaker, Dye, Lindell,
Holston, Hansonville and Hilander Park.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 3711 8189 3704 8182 3696 8178 3695 8182
      3693 8184 3678 8169 3664 8209 3699 8225
      3704 8217 3704 8212 3705 8211 3704 8208
      3705 8204 3707 8202 3712 8201 3713 8193
      3714 8190
TIME...MOT...LOC 2007Z 327DEG 29KT 3716 8175 3691 8217

MAX HAIL SIZE...0.25 IN
MAX WIND GUST...40 MPH

Diegan

The radar

The Knoxville radar (KMRX), 115 km away, was scanning. The volume nearest the first event began at 21:09 UTC.

Open the radar archive at this moment

Event by event

8 thunderstorm wind, 1 hail. Local standard time, as filed.

Thunderstorm Wind, Sullivan

When
July 5, 4:07 PM EST
Where
Sullivan County, 1.31 mi ENE of Avoca
Measured
52 kt (60 mph) estimated gust
Reported by
Public
Coordinates
36.560, -82.210

Trees were blown down near the Food City on Volunteer Parkway.

Thunderstorm Wind, Carter

When
July 5, 4:30 PM EST
Where
Carter County, 1.38 mi N of Biltmore
Measured
52 kt (60 mph) estimated gust
Reported by
Law Enforcement
Coordinates
36.400, -82.230

A few trees were blown down near Watauga.

Thunderstorm Wind, Hawkins

When
July 5, 4:32 PM EST
Where
Hawkins County, Stony Pt
Measured
52 kt (60 mph) estimated gust
Reported by
Trained Spotter
Coordinates
36.480, -82.820

Many trees were blown down near Highway 11W and Phipps Bend Road.

Hail, Hawkins

When
July 5, 4:35 PM EST
Where
Hawkins County, 0.89 mi NE of Church Hill
Measured
1 in hail
Reported by
Public
Coordinates
36.530, -82.710

Thunderstorm Wind, Campbell

When
July 5, 6:10 PM EST
Where
Campbell County, 1.31 mi ESE of Caryville
Measured
52 kt (60 mph) estimated gust
Reported by
Department of Highways
Coordinates
36.290, -84.200

A few trees were blown down near Shady Cove Road and the Mountain Lake Marina area.

Thunderstorm Wind, Scott

When
July 5, 6:15 PM EST
Where
Scott County, 1.38 mi N of Winfield
Measured
52 kt (60 mph) estimated gust
Reported by
Law Enforcement
Coordinates
36.570, -84.450

Trees were blown down.

Thunderstorm Wind, Scott

When
July 5, 6:15 PM EST
Where
Scott County, 1.38 mi N of Winfield
Measured
52 kt (60 mph) estimated gust
Reported by
Law Enforcement
Coordinates
36.570, -84.450

Trees were blown down.

Thunderstorm Wind, Knox

When
July 5, 7:10 PM EST
Where
Knox County, 1.31 mi WNW of Tecoy
Measured
52 kt (60 mph) estimated gust
Reported by
State Official
Coordinates
35.990, -84.070

Several trees were blown down around Karns, Halls, and Heiskell.

Thunderstorm Wind, Knox

When
July 5, 7:15 PM EST
Where
Knox County, 1.38 mi N of Powell
Measured
52 kt (60 mph) estimated gust
Reported by
State Official
Coordinates
36.050, -84.030

Trees and power lines were blown down on West Copeland Drive, West Emory Road, and Brickyard Road. Numerous homes in the Broadacres subdivision were damaged. Half dollar sized hail was also reported.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Tennessee in 2022Every state in 2022This day in weather historyWarnings in Tennessee, July 2022

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1047413, 1047414, 1047415, 1047421, 1047416, 1047417, 1047418, 1047419, 1047420.